Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 2, NWS Paducah, KY

January 17, 1999Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at Jan 17, 1999, 5:27 PM CST for Cape Girardeau County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 1999, 5:27 PM CST (23:27 UTC)
Expired
Jan 17, 1999, 5:45 PM CST
In force
18 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Cape Girardeau County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1999-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1999-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KPAH 172326 RRA
TORPAH
MOC031-172345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CST SUN JAN 17 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 545 PM CST

* AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO POSSIBLE TORNADO JUST WEST OF JACKSON OR NEAR
  TILSIT...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM COULD
  PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS AFFECTED...
  JACKSON BY 530 PM CST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 17, 2:05 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 17, 2:05 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CST SUN JAN 17 1999

WATER VAPOR IMAGERY SUPPORTS 12Z AVN TRACK OF VORT MAX FM CNTL OK TO
SE KS/SW MO BORDER...WHERE PROFILERS SHOW VORT CENTER AT 18Z WITH SE
KS PROFILER NDSK1 TURNING TO NW BETWEEN 17Z-18Z. KPAH 88D DEPICTS PRIMARY
AXIS OF PCPN MOVING THRU ERN PTNS FA THIS PM...ASSOCIATED WITH H8
WARM FRONT AND WEAK SURFACE REFLECTION OF PRE-CURSING WARM SECTOR.
PRIMARY SFC WARM FRONT AT 18Z ANALYZED JUST S OF MO/KY BORDER...WITH
SECONDARY PCPN ECHOES DEVELOPING ON KNQA/KPAH 88DS OVER SE MO/NE AR.

AM CONCERNED ABOUT DRY PUNCH UNDERNEATH NEWARD PROGESSING VORT
MAX...EVIDENT UPON IR/VIS IMAGERY OVER SRN AR. WATER VAPOR SHOWS
THIS SLOT...THOUGH NARROW...EXTENDS NWARD THRU MUCH OF MO. 12Z HAND
ANALYSIS OF H5/H7/H8 CHARTS ALREADY NICELY DEPICTED THIS LACK OF
VERTICAL EXTENT IN ATMOSPHERIC MOISTURE ABOVE H8...UNDERNEATH THE
PRIMARY WAVE. THIS HAD IN EFFECT LIMITED PCPN DEVELOPMENT TO LOWER
TROPOSPHERIC WARM FRONTAL BOUNDARIES THIS MORNING...WHICH WERE WELL
AHEAD OF THE UPPER WAVE. HOWEVER...DYNAMICAL STRENGTH OF VORTICITY
MAXIMA AND PASSAGE OF SFC FRONT/TROF WL PRECLUDE A CUT IN
POPS...PARTICULARLY CONSIDERING THE LATEST IR ENHANCEMENT OVER
SW-SCNTL MO...WHERE TSMS HAVE DEVELOPED. FOR THESE REASONS WILL
THEREFORE MAINTAIN AT LEAST LIKELY CATEGORY SHOWERS AND TSMS...AS
PRIMARY WARM FRONT PERCHED JUST TO SW AND NOSE OF UPPER JET COULD
AID UVM FIELD.

WHILE MONDAY SHOULD SEE OVERALL DEPARTURE OF SYSTEM/DECREASE IN
CLOUDS...TIME/HEIGHT CROSS SECTIONS ARE SLOW TO SCOUR OUT THE SUB H8
MOISTURE. THIS IS TRUE IN PARTICULAR FOR THE NE PTNS OF THE
FA...WHERE WRAP-AROUND MOISTURE COULD ALSO KEEP CLOUDS INTO AT LEAST
PART OF THE AFTERNOON.

.PAH...NONE.

DH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:24 PM CSTSevere Thunderstorm WarningPAHRipley51 min
Jan 17, 4:22 PM CSTSevere Thunderstorm WarningPAHButler, Ripley63 min
Jan 17, 5:24 PM CSTTornado WarningPAHScott21 min
Jan 17, 5:38 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid62 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.